Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 4:28 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 21, 2020, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:40 PM CDT | TSTM WND DMG | Worthington, MN | TREE KNOCKED DOWN BY STRAIGHT LINES WINDS. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535 WUUS53 KFSD 212128 SVRFSD MNC063-105-212200- /O.NEW.KFSD.SV.W.0078.200621T2128Z-200621T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 428 PM CDT Sun Jun 21 2020 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... West central Jackson County in southwestern Minnesota... Southeastern Nobles County in southwestern Minnesota... * Until 500 PM CDT. * At 428 PM CDT, a severe thunderstorm was located near Rushmore, or near Worthington, moving northeast at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Brewster around 445 PM CDT. Other locations impacted by this severe thunderstorm include Okabena and Kinbrae. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4350 9579 4361 9597 4385 9544 4369 9518 TIME...MOT...LOC 2128Z 243DEG 51KT 4359 9571 HAIL...<.75IN WIND...60MPH $$ Dux
2 follow-up statements
898 WWUS53 KFSD 212145 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 445 PM CDT Sun Jun 21 2020 MNC063-105-212200- /O.CON.KFSD.SV.W.0078.000000T0000Z-200621T2200Z/ Jackson MN-Nobles MN- 445 PM CDT Sun Jun 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST CENTRAL JACKSON AND EASTERN NOBLES COUNTIES... At 445 PM CDT, a severe thunderstorm was located near Brewster, or 11 miles northeast of Worthington, moving northeast at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of west central Jackson and eastern Nobles Counties, including the following locations... Okabena and Kinbrae. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4352 9573 4367 9584 4385 9544 4369 9518 TIME...MOT...LOC 2145Z 243DEG 51KT 4370 9540 HAIL...<.75IN WIND...60MPH $$ Dux
690
WWUS53 KFSD 212201
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
501 PM CDT Sun Jun 21 2020
MNC063-105-212211-
/O.EXP.KFSD.SV.W.0078.000000T0000Z-200621T2200Z/
Jackson MN-Nobles MN-
501 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON AND
EASTERN NOBLES COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4352 9573 4367 9584 4385 9544 4369 9518
TIME...MOT...LOC 2201Z 243DEG 51KT 4378 9518
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:31 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 21, 2:31 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Sun Jun 21 2020
.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT Sun Jun 21 2020
Active forecast today with very weakly capped unstable environment
across the forecast area. Surface boundary loosely extending from
Yankton to Slayton MN, with surface based CAPE south and east of
there around 2500 J/kg. As moisture continues to feed into the
region, could see CAPE values approach 3000 J/kg. Several potential
mechanisms aiding in convective initiation this afternoon. Forecast
area is located in the right rear quadrant of upper level jet streak
across central Minnesota to add in upper level lift. Weak short wave
is expected to rotate around upper trough centered north of
Minnesota late this afternoon, and may interact with surface
boundary and gravity waves emanating from elevated storms in eastern
Nebraska. Depending on which feature(s) dominate, thunderstorms are
expected to develop in the 20-21Z time frame when cap is quite
weak.
Many of the CAMs are focusing on northeast Nebraska for convective
initiation, building north and east along the boundary, then moving
east with time. 0-6 km bulk shear is around 30 knots, with slightly
higher values west of the surface boundary across central and
eastern South Dakota. Veering profiles will aid in storm
organization and evolution. With a few boundaries around, could see
a tornado or two with any isolated convection or with storms along
boundaries. Expect main severe threat to be large hail, damaging
winds and heavy rain. With steep mid level lapse rates, and mid
level shear, agree with previous assessment/SPC outlook for large
hail to near baseball sized. Precipitable water has spiked to 1.3-
1.5", near the 90 percentile moving mean. HREF ensemble mean
guidance suggesting 0.75-1.50 inches in 3 hour period with max
values approaching 3" across much of northwest Iowa. Am comfortable
leaving the flash flood watch as is for now, highlighting the area
that received 1-3" inches earlier this morning.
After 06Z tonight, atmosphere is only weakly capped from lift near
900 mb. Could see an elevated storm early Monday morning. Still
~1000 J/kg of elevated CAPE, and may see isolated storms produce
severe hail.
Much weaker instability and unidirectional shear profiles should
limit severe potential on Monday but may have storms around
especially during peak heating. Fair amount of clouds and cooler
temperatures will keep temperatures below normal.
.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT Sun Jun 21 2020
Cooler and drier conditions expected Tuesday into Wednesday as
surface high pressure remains across the region.
Negatively tilted trough is expected to move into the Plains on
Thursday into Friday, creating the next potential for storms and
severe weather.
Next weekend is looking fairly warm as upper ridge builds across the
west and 850 hpa temps warm into the upper teens to near 20C. This
should yield highs well into the 80s, with the potential for a near
90 degree reading.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.
Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.
MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
031-032.
NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jun 21, 2:55 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 255 PM CDT Sun Jun 21 2020 SDZ038-039-050-052>054-057>060-063-064-221100- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 255 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. As thunderstorms develop this afternoon, an isolated thunderstorm could become strong to severe. Hail up to half-dollar size and wind gusts to around 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 6 pm. MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069- 221100- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody- McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 255 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms will develop between 2 pm and 5 pm across southeast South Dakota into southwest Minnesota. Strongest storms could produce large hail up to golf ball size and damaging winds to 70 mph. The severe weather threat should shift south of the area between 600 pm and 800 pm. Some areas of heavy rainfall are possible, which could produce ponding of water in poor drainage and rural areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070- 071-221100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union- 255 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop between 300 pm and 500 pm, and will be capable of producing hail up to the size of baseballs, winds to 70 mph, and a few tornadoes are possible. Severe storm threats should diminish late evening. Rainfall rates of 1 to 2 inches per hour are possible with storms, which could produce spotty flash flooding during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 pm and 10 pm.
In the hours before
Local storm report, Jun 21, 3:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 1 SSW HAWARDEN 42.99N 96.49W
06/21/2020 M58 MPH SIOUX IA PUBLIC
&&
PSLocal storm report, Jun 21, 3:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 2 S ALCESTER 43.00N 96.63W
06/21/2020 M58 MPH UNION SD PUBLIC
&&
PSLocal storm report, Jun 21, 3:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BERESFORD 43.08N 96.77W
06/21/2020 UNION SD EMERGENCY MNGR
TREE BRANCHES DOWN.
&&
BTLocal storm report, Jun 21, 4:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 1 SSW HULL 43.17N 96.14W
06/21/2020 SIOUX IA TRAINED SPOTTER
TREES DOWN FROM STRAIGHT LINE WINDS.
&&Local storm report, Jun 21, 4:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG ROCK VALLEY 43.20N 96.30W
06/21/2020 SIOUX IA TRAINED SPOTTER
6 TO 9 INCH DIAMETER TREE BRANCH DOWN, POWER
OUTAGES IN ROCK VALLEY.
&&
BPLocal storm report, Jun 21, 4:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 2 N SHELDON 43.21N 95.84W
06/21/2020 M62 MPH O'BRIEN IA AWOS
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:40 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 37 min |
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 50 min |
| Jun 21, 4:22 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 38 min |
| Jun 21, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.